Puerto Rico, 2015

Heavy Rain in Puerto Rico, September 4, 2015

September 4, 2015 · NWS SJU · 1 event in 1 county or zone

An upper level trough lingered over the area. This feature produced favorable atmospheric conditions for the development of showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

An upper level trough lingered over the area. This feature produced favorable atmospheric conditions for the development of showers and thunderstorms. These showers and thunderstorms produced very heavy rainfall over Adjuntas municipality, where soil were already saturated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 4, 3:28 PM AST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 4, 3:28 PM AST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
328 PM AST FRI SEP 4 2015

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL LINGER OVER THE AREA DURING THE
WEEKEND. IT IS EXPECTED TO WEAKEN AS IT MOVES WESTWARD OVER THE
WESTERN CARIBBEAN. A MID LEVEL RIDGE IS EXPECTED TO BUILD OVER THE
REGION...AS IT MOVES FROM THE CENTRAL ATLANTIC INTO EASTERN
CARIBBEAN DURING THE UPCOMING DAYS. A WEAK TROPICAL WAVE IS
EXPECTED TO REACH THE LOCAL AREA BY LATE TONIGHT INTO EARLY
SATURDAY MORNING. ANOTHER TROPICAL WAVE IS EXPECTED TO REACH THE
ISLANDS SUNDAY INTO MONDAY.

&&

.DISCUSSION...
MOSTLY SUNNY SKIES PREVAILED ACROSS THE LOCAL AREA DURING THE
MORNING HOURS. CLOUDINESS AND SHOWERS INCREASED OVER THE LOCAL
AREA DURING THE AFTERNOON HOURS. SHOWER ACTIVITY DEVELOPED OVER ST
CROIX AND ST JOHN AROUND NOON HOURS. ALSO...AFTERNOON SHOWERS
DEVELOPED OVER CAROLINA...CANOVANAS...COAMO...VILLALBA...OROCOVIS
AND TRUJILLO ALTO BY EARLY AFTERNOON. THE AFTERNOON CONVECTION
MOVED OVER THE INTERIOR AND WESTERN SECTIONS OF PUERTO RICO BY
EARLY AFTERNOON HOURS. ENHANCE CONVECTION REMAINS POSSIBLE DUE TO
THE PROXIMITY OF AN UPPER LEVEL TROUGH...THE AVAILABLE MOISTURE
AND LOCAL EFFECTS. SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE
AT LEAST UNTIL EVENING HOURS.

TRANQUIL WEATHER CONDITIONS PRECEDING A WEAK TROPICAL WAVE WHICH
IS EXPECTED TO REACH THE LOCAL AREA BY LATE TONIGHT INTO EARLY
SATURDAY MORNING. THE TROPICAL WAVE AND THE UPPER LEVEL TROUGH
WILL ENHANCE THE INSTABILITY AND THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS MAINLY OVER THE SOUTH AND EASTERN SECTIONS OF PUERTO
RICO AND THE US VIRGIN ISLANDS.

ANOTHER TROPICAL WAVE IS EXPECTED TO REACH THE LOCAL AREA BY
SUNDAY INTO MONDAY...TO INCREASE THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION...
VCTS EXPECTED AT ALL PR AND USVI TERMINALS THROUGH 04/22Z. AFT
04/22Z VCSH AT LEEWARD AND USVI TERMINALS AS WELL AS JSJ AS A
WEAK TROPICAL WAVE MOVES ACROSS THE EASTERN CARIBBEAN. EASTERLY
WINDS AT AROUND 10 KNOTS WITH SEA BREEZE VARIATIONS BUT BECOMING
LIGHT AND VARIABLE OVERNIGHT.

&&

.MARINE...LIGHT TO GENTLE WINDS OF LESS THAN 15 KNOTS TONIGHT WITH
SEAS OF 4 FEET OR LESS. EXPECT THESE CONDITIONS TO CONTINUE
THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THERE ARE NO MARINE
PRECAUTIONARY STATEMENTS OR ADVISORIES IN EFFECT AT THIS TIME.
HOWEVER...A TROPICAL WAVE IS EXPECTED TO REACH THE LOCAL WATERS BY
LATE TONIGHT INTO EARLY SATURDAY MORNING INCREASING THE POTENTIAL
FOR SHOWER AND THUNDERSTORM ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  90  78  90 /  30  30  30  40
STT  79  89  79  89 /  40  40  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&

23/27
Hazardous weather outlook, Sep 4, 10:45 AM AST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1045 AM AST FRI SEP 4 2015

AMZ710>745-PRZ001>013-051445-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
1045 AM AST FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS WITH HEAVY
RAINFALL AND BRIEF GUSTY WINDS THIS AFTERNOON ACROSS PORTIONS OF
WESTERN AND INTERIOR SECTIONS OF PUERTO RICO. HEAVY RAINFALL COULD
LEAD TO URBAN AND SMALL STREAM FLOODING. ALTHOUGH ENVIRONMENTAL
CONDITIONS BECAME LESS FAVORABLE FOR HAIL DEVELOPMENT...STILL
POSSIBLE IN ISOLATED AREAS.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR
MAR CHIQUITA BEACH AT MANATI PUERTO RICO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT HAIL...HIGH WINDS...FLOODING...WATERSPOUT
AND RIP CURRENTS TO THE NATIONAL WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-051445-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
1045 AM AST FRI SEP 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 4, 3:05 PM AST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
305 PM AST FRI SEP 4 2015

PRZ006-009-041930-
CENTRAL INTERIOR-WESTERN INTERIOR-
305 PM AST FRI SEP 4 2015

...STRONG THUNDERSTORM AFFECTING UTUADO...CIALES AND JAYUYA...

AT 303 PM AST...A STRONG THUNDERSTORM IS AFFECTING ADJUNTAS...CIALES
AND UTUADO. THE STORM WAS NEARLY STATIONARY. WINDS IN EXCESS OF 40
MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL RAINFALL IS ALSO
OCCURRING AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1827 6649 1824 6652 1818 6654 1818 6666
      1832 6666 1834 6646
TIME...MOT...LOC 1903Z 180DEG 0KT 1827 6660

23
Special weather statement, Sep 4, 3:09 PM AST, 1 hour 20 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
305 PM AST VIERNES 4 DE SEPTIEMBRE DE 2015

PRZ006-009-041930-
CENTRAL INTERIOR-OESTE INTERIOR-
305 PM AST VIERNES 4 DE SEPTIEMBRE DE 2015

...UNA TRONADA FUERTE AFECTARA LOS MUNICIPIOS DE UTUADO...CIALES Y
JAYUYA...

A LAS 3:03 PM AST...UNA FUERTE TRONADA ESTABA AFECTANDO A
ADJUNTAS...CIALES Y UTUADO. ESTA TRONADA SE ENCUENTRA CASI
ESTACIONARIA. VIENTOS EN EXCESO DE 40 MPH. LLUVIAS TORRENCIALES
OCURRE CON ESTA TORMENTA...Y RESULTARAN EN INUNDACIONES LOCALIZADAS.
NO MANEJE SU VEHICULO A TRAVES DE CARRETERAS INUNDADAS.

RELAMPAGOS FRECUENTES DE NUBA A SUELO ESTAN OCURRIENDO CON ESTA
TORMENTA. LOS RAYOS PUEDEN CAER A 15 MILLAS DE LA TRONADA. BUSQUE
REFUGIO SEGURO DENTRO DE UN VEHICULO O EDIFICIO.

23/RVT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Adjuntas

When
September 4, 4:29 PM AST to 6:45 PM AST
Where
Adjuntas County, 4.51 mi NW of Adjuntas to 3.66 mi NW of Adjuntas
Reported by
Emergency Manager
Coordinates
18.208, -66.806

Mudslide completely covered road 129 at km 38.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2015Every state in 2015This day in weather historyWarnings in Puerto Rico, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602893.